Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Amarillo, TX

April 16, 2017Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2017, 5:17 PM CDT for Gray County, Texas. It was in force for 58 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 5:17 PM CDT (22:17 UTC)
Expired
Apr 16, 2017, 6:15 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gray County, TX

The radar

The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:24 PM CDTHAIL 0.752 W Lefors, TX
Apr 16, 5:32 PM CDTHAIL 0.88Lefors, TX
Apr 16, 5:36 PM CDTHAIL 0.883 W Lefors, TX
Apr 16, 5:45 PM CDTHAIL 11 Se Lefors, TXON HISHWAY 273
Apr 16, 5:50 PM CDTHAIL 1.258 Wsw Lefors, TX
Apr 16, 5:52 PM CDTHAIL 1.751 S Lefors, TX
Apr 16, 5:56 PM CDTHAIL 16 Sw Lefors, TX
Apr 16, 6:01 PM CDTHAIL 19 Se Kingsmill, TX
Apr 16, 6:09 PM CDTHAIL 1.755 S Pampa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS54 KAMA 162217
SVRAMA
TXC179-162315-
/O.NEW.KAMA.SV.W.0016.170416T2217Z-170416T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
517 PM CDT SUN APR 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Gray County in the Panhandle of Texas...

* Until 615 PM CDT

* At 517 PM CDT, a severe thunderstorm was located near Lefors, or 12
  miles southeast of Pampa, moving north at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 10073 3533 10091 3546 10101 3552 10075
TIME...MOT...LOC 2217Z 159DEG 6KT 3540 10085 

HAIL...1.25IN
WIND...60MPH
 
$$

14
2 follow-up statements
177 
WWUS54 KAMA 162235
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
535 PM CDT SUN APR 16 2017

TXC179-162315-
/O.CON.KAMA.SV.W.0016.000000T0000Z-170416T2315Z/
Gray TX-
535 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL GRAY COUNTY...

At 534 PM CDT, a severe thunderstorm was located near Lefors, or 10
miles southeast of Pampa, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. At 5:30 PM nickel size hail was reported 
         in the city of Lefors. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 10073 3533 10091 3546 10101 3552 10075
TIME...MOT...LOC 2234Z 159DEG 6KT 3543 10086 

HAIL...1.25IN
WIND...60MPH
 
$$

14
452 
WWUS54 KAMA 162256
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
556 PM CDT SUN APR 16 2017

TXC179-162315-
/O.CON.KAMA.SV.W.0016.000000T0000Z-170416T2315Z/
Gray TX-
556 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL GRAY COUNTY...

At 556 PM CDT, a severe thunderstorm was located 4 miles northwest of
Lefors, or 7 miles southeast of Pampa, moving north at 5 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 10073 3533 10091 3546 10101 3549 10084
      3544 10079
TIME...MOT...LOC 2256Z 159DEG 6KT 3546 10088 

HAIL...1.75IN
WIND...<50MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:21 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 16, 3:21 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
321 PM CDT Sun Apr 16 2017

.SHORT TERM...Through tonight...
A surface low was located near McLean, Texas this afternoon. A
cold front has stalled from the northeast Texas Panhandle
southwestward into western Donley County. A surface trough is
located just east of the stalled front. Thunderstorms are expected
to develop and move southeastward across the eastern Texas
Panhandle with help from these features. An old outflow boundary
has also moved into the far eastern Texas Panhandle. This has
caused the winds to be more backed to the southeast which will
improve the directional low level flow into any thunderstorms that
develop. However, this outflow air is a little on the cool side
and may not help in the instability department for the storms. At
any rate, the best chance of thunderstorms will be across the
southeast Texas Panhandle as we move through the evening. Heavy
rain, large hail and damaging winds will be the main threats from
these storms. More isolated showers and non-severe storms will be
possible behind the front overnight across the rest of the area as
a couple of upper air disturbances move over.

LG

&&

.LONG TERM...Monday through Saturday...
Monday will see high pressure start to build in. Easterly flow
will allow for low level upslope to create a stratus deck that
could stick around most of the day. A weak shortwave will be
crossing the area Monday afternoon, and it has the chance to set
off some showers and thunderstorms. The limiting factors to
whether or not the Panhandles will see these is if we can get the
stratus to clear out and allow for diurnal heating to aid in
creating instability. Short range models indicate the storms are
more likely to form over New Mexico, which may lead to these dying
off before they get to the Panhandles.

Tuesday through Thursday will be dry as zonal flow takes over
before the next big system comes down. Models are coming more into
consensus on the arrival time/location. Precip looks likely to
start Thursday night and push out by Saturday morning. Forecast
soundings don't show much in terms of chances for severe weather.
The cold front associated with the system will bring some colder
temps to the area, but for now, only seeing cold rain to go with
it.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  57  85  59 /  20  20   5   0   0
Beaver OK                  54  71  58  87  63 /  30  20  10   0   5
Boise City OK              50  70  53  85  56 /  20  20  10   0   5
Borger TX                  56  75  57  87  61 /  20  20   5   5   0
Boys Ranch TX              54  76  55  88  58 /  20  20   5   0   0
Canyon TX                  53  75  57  85  59 /  20  20   5   0   0
Clarendon TX               56  75  59  85  60 /  50  20  20   0   5
Dalhart TX                 51  73  53  86  55 /  20  20  10   0   0
Guymon OK                  53  71  55  87  60 /  20  20  10   0   5
Hereford TX                52  76  56  85  58 /  20  20   5   0   0
Lipscomb TX                55  72  58  85  62 /  30  20  10   0   5
Pampa TX                   54  72  58  84  61 /  30  20  10   5   0
Shamrock TX                57  74  59  85  61 /  60  20  20   0   5
Wellington TX              58  76  59  85  61 /  60  20  20   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Apr 16, 2:27 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Sun Apr 16 2017

OKZ001>003-TXZ001>020-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
227 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the southeastern two-thirds of
the combined Texas and Oklahoma Panhandles this afternoon and
evening. The best chance for thunderstorms will be across the far
southeast Texas Panhandle generally along and southeast of a line
from Clarendon to Shamrock. Some storms may be severe with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While highly conditional, there is a slight chance for isolated
thunderstorms across a large portion of the combined Panhandles on
Monday. The threat for strong to severe storms looks minimal at
this time.

Thunderstorms will be possible again on Thursday Night and Friday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

Beat

In the hours before

Special weather statement, Apr 16, 4:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT SUN APR 16 2017

TXZ014-162230-
Gray TX-
454 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lefors to 6 miles west of
Kellerville. Movement was north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3529 10055 3528 10093 3545 10096 3547 10054
      3533 10054
TIME...MOT...LOC 2154Z 191DEG 5KT 3537 10088 3537 10062

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:54 PM CDTSpecial Weather StatementAMAGray36 min
Apr 16, 5:53 PM CDTSevere Thunderstorm WarningAMACarson, Gray67 min
Apr 16, 6:36 PM CDTTornado WarningAMAGray13 min
Apr 16, 6:47 PM CDTSevere Thunderstorm WarningAMACarson, Gray58 min
Apr 16, 6:58 PM CDTSpecial Weather StatementAMARoberts32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.